Alert archive / California / Wind Advisories in 2020
Wind Advisory 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Feb 24, 2020, 12:23 PM PST for Imperial County, Riverside County, California. It took effect at Feb 25, 2020, 8:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2020, 12:23 PM PST (20:23 UTC)
- In effect from
- Feb 25, 2020, 8:00 AM PST
- Expired
- Feb 25, 2020, 5:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, Riverside County, CA
The radar
The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
163 WWUS75 KPSR 242023 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 123 PM MST Mon Feb 24 2020 CAZ564-251100- /O.NEW.KPSR.WI.Y.0007.200225T1600Z-200226T0100Z/ Chuckwalla Mountains- Including the city of Imperial Hot Mineral Springs 1223 PM PST Mon Feb 24 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM PST TUESDAY... * WHAT...North winds 15 to 30 mph with gusts up to 45 mph expected. * WHERE...Chuckwalla Mountains. * WHEN...From 8 AM to 5 PM PST Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
227 WWUS75 KPSR 250932 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 232 AM MST Tue Feb 25 2020 CAZ564-260000- /O.CON.KPSR.WI.Y.0007.200225T1600Z-200226T0100Z/ Chuckwalla Mountains- Including the city of Imperial Hot Mineral Springs 132 AM PST Tue Feb 25 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM PST THIS AFTERNOON... * WHAT...North winds 15 to 30 mph with gusts up to 40 to 45 mph expected. * WHERE...Chuckwalla Mountains. * WHEN...From 8 AM this morning to 5 PM PST this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
288 WWUS75 KPSR 252025 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 125 PM MST Tue Feb 25 2020 CAZ564-260100- /O.CON.KPSR.WI.Y.0007.000000T0000Z-200226T0100Z/ Chuckwalla Mountains- Including the city of Imperial Hot Mineral Springs 1225 PM PST Tue Feb 25 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... * WHAT...North winds 20 to 30 mph with gusts up to 40 to 45 mph. * WHERE...Chuckwalla Mountains. * WHEN...Until 5 PM PST this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
433 WWUS75 KPSR 260106 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 606 PM MST Tue Feb 25 2020 CAZ564-260215- /O.EXP.KPSR.WI.Y.0007.000000T0000Z-200226T0100Z/ Chuckwalla Mountains- Including the city of Imperial Hot Mineral Springs 506 PM PST Tue Feb 25 2020 ...WIND ADVISORY HAS EXPIRED... North to northeast winds continued to taper off across the Chuckwalla Mountains and were generally under advisory thresholds as of 5 pm. Thus the advisory was allowed to expire. Breezy northeast winds will continue into the evening hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 24, 10:24 AM PST, 1 hour 59 minutes earlier.
Area forecast discussion, Feb 24, 10:24 AM PST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1124 AM MST Mon Feb 24 2020 .UPDATE...Updated Aviation discussion. && .SYNOPSIS... Several washes and creeks east of Phoenix will continue to see elevated water flow through the morning and patchy fog will be possible around sunrise. Dry conditions and a return to near normal temperatures will persist through Wednesday. Breezy conditions are expected Tuesday with elevated fire concerns out west. High pressure late in the week and into this weekend will lead to temperatures across the lower deserts nearing or reaching the lower 80s. A storm system early next week may bring another chance for precipitation and cooler temperatures. && .DISCUSSION... The low pressure system that brought the recent rainfall is now in the central Plains. There are still several running washes and creeks with elevated flow in the higher terrain areas east of Phoenix. Water levels are steadily dropping, but likely will still take another several hours to recede. For Tonto Creek in Tonto Basin, CBRFC's forecast still does not have water levels falling below action stage for another 24 hours. With saturated grounds, calm to light winds and clear skies through the morning will support patchy light fog development. Best chances will be in valley locations east of Phoenix. Best chance in the Phoenix metro area will be towards the southwest side of the metro near the Estrella mountains and Buckeye. A ridge building over the eastern Pacific and west coast will help temperatures warm several degrees from Sunday to near normal. The warming trend will however be dampened through the first half of the week by a dry shortwave trough digging through the continental divide on Tuesday. Near normal temperatures, with lower desert highs in the low 70s and lows in the mid 40s, are favored through Wednesday. Tuesday's shortwave will also lead to increased northerly gradient winds and strong dry air advection into the lower deserts. This will lead to elevated fire concerns along the Colorado river valley and southern California. During the mid to late week period, the ECMWF/GFS ensembles indicate the aforementioned ridge will shift east and predominate across the western CONUS. This will result in a warming trend Thursday through Saturday, with Phoenix again flirting with the 80 degree mark. Skies will generally remain clear, except for later in the week when high clouds associated with the subtropical jet stream increase across the Desert Southwest. Late in the weekend and early next week, global ensembles are suggesting another deep, but colder, trough digging towards the southern CA coastline. There is still a fair amount of cluster spread with the ensembles in terms of timing and trajectory of the low, but could be looking at another chance for rain. One noticeable difference compared to the recent storm, is moisture may be more limited with next week's storm with ensembles keeping the subtropical jet south of the region. && .AVIATION...Updated at 1820Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Light and diurnal winds will prevail through tomorrow morning. However, there is a slight chance of some enhancement out of the north or east this evening. For Tuesday, a strong surface high across the southern Rockies will produce winds out of the north-northeast beginning in the late morning. Wind gusts will likely reach 20 kt and perhaps even as high as 25 kt. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will generally retain a northerly component through at least Tuesday afternoon. Gusts up to 20 kt will be possible at KIPL and as high as 35 kt at KBLH Tuesday afternoon. && .FIRE WEATHER... Wednesday through Sunday: Conditions will be dry for the week with minimum afternoon humidities around 10-20%. Overnight RHs recover to 25-35% around the Colorado river and 40-50% around the central AZ deserts. Wind directions will generally follow local diurnal/terrain influences. Breezy conditions are possible each afternoon with the strongest winds, 20-25 mph, occurring Wednesday. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict/Hirsch AVIATION...Hirsch FIRE WEATHER...Benedict/Deems
In the hours before
Local storm report, Feb 24, 9:24 AM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1024 AM MST MON FEB 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLOOD 7 NNW SAGUARO LAKE 33.67N 111.56W
02/22/2020 MARICOPA AZ BROADCAST MEDIA
*DELAYED REPORT* FAMILY OF 5 DROVE THEIR
VEHICLE INTO SYCAMORE CREEK NECESSITATING
RESCUE. SEVERAL OTHER VEHICLES TRAPPED ON
RIVER BANKS AWAITING WATERS TO RECEDE. TIME
BASED FROM COMPANY SM POST.
&&Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.